Severe Hypoglycemia

Hypoglycemia is defined as blood glucose levels dropping under 4 mmol/L
Hypoglycemia is defined as blood sugar levels dropping under 4.0 mmol/L

Severe hypoglycemia is defined as having low blood glucose levels that requires assistance from another person to treat.

Severe hypoglycemia is classed as a diabetic emergency. It can occur in people with diabetes who take insulin and certain anti-diabetic tablets.

Symptoms of severe hypoglycemia

Signs of severe hypoglycemia include:

  • Confusion and disorientation
  • Convulsions / fitting / seizures
  • Intense nightmares whilst asleep
  • Loss of consciousness
  • Coma

Causes and risk factors

Severe hypoglycemia in people with diabetes will usually only occur in people on blood sugar-lowering medication such as insulin, sulfonylureas or prandial glucose regulators.

Severe hypoglycemia may develop in people taking these medications as a result of:

  • A regular meal being missed or delayed if medication has already been taken
  • An overdose medication – read about insulin overdoses
  • Exercise being performed without appropriate reduction in medication
  • Alcohol consumption

Alcohol and sport

Because exercise and alcohol are both risk factors for severe hypoglycemia it is advisable not to have alcohol following a sustained period of exercise.

Alcohol prevents the liver from releasing glycogen, which keeps our blood sugar levels from going too low, and so by blocking the release of glycogen, there is a greater chance of hypoglycemia.

Exercise can significantly increase the body’s sensitivity to insulin and therefore the effect of any insulin you inject, or your pancreas produces, will be more powerful. The insulin sensitising effect of exercise can last for up to 48 hours.

The safest option is to avoid alcohol after exercise. If you are dancing during a night out that includes drinking alcohol, be aware of the effects of both alcohol and exercise.

You may need to eat some carbohydrate before going to bed or you may need to lower your insulin or medication dose if this is possible.

Treating a severe hypo

Treatment for severe hypoglycemia will depend on how conscious the person is.

In some cases, someone with diabetes may recover enough to be able to treat the hypo themselves. This may be the case following a seizure.

However, this may not always be the case and therefore it’s best to treat severe hypoglycemia as an emergency.

If you know how to administer glucagon via a glucagon injection kit, this is a safe and effective way to raise blood sugar levels of someone suffering from a severe hypo. If you administer glucagon, to someone ensure the person is in the recovery position because glucagon can lead to vomiting.

If you do not have access to glucagon, call for emergency assistance (999 in the UK) and have a form of sugar (including fruit juice, a sugary drink, glucose tablets or sweets) available in case they recover.

If someone experiencing hypoglycemia is having a seizure or is unconscious, do not attempt to feed them as this could present a risk of choking.

Preventing severe hypoglycemia

Following the tips below can be helpful in preventing a severe hypo:

  • Don’t get distracted when taking medication and eating a meal
  • Eat some carbohydrate, such as bread, if a meal is delayed after taking your medication
  • Consider reducing your insulin or eat more carbohydrate for up to 48 hours following exercise
  • Don't drink alcohol following exercise
  • Test your blood sugar regularly after exercise
  • Test your blood sugar more regularly than normal if you are struggling to recognise when you are experiencing hypo

Hypo awareness and severe hypos

If you struggle to recognise when your blood sugar levels are low, there is an increased chance of developing severe hypoglycemia because you may not notice low blood sugar until more severe symptoms take place.

If you have lost hypo awareness, it’s important to test your blood sugar more regularly than normal. It’s also advisable to keep your blood sugar levels at a slightly higher level until your hypo awareness improves.

Looking to reduce your risk of severe hypos? Join the Hypo Program for a comprehensive guide towards hypoglycemia »

Driving

An episode of severe hypoglycemia whilst driving is very dangerous and can cause fatal accidents in some cases.

As a result, the DVLA will not renew licenses for people that have experienced recurrent severe hypoglycemia in the past 12 months.

Recurrent severe hypoglycemmia is defined as having more than one episode of hypoglycemia requiring the assistance of someone else.

If you have lost your hypo awareness and are therefore unable to recognise the signs of hypoglycemia, you should inform the DVLA. You will not be able to drive until your hypo awareness has returned and your doctors can confirm this.

Whilst you may be reluctant to inform the DVLA, it is much better not to drive than to put yourself and others at risk.

Explore Severe Hypoglycemia